ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0791

A Case of Severe Thrombocytopenia in a Patient with COVID-19 Receiving Continuous Venovenous Hemodialysis

Session Information

Category: Trainee Case Report

  • 000 Coronavirus (COVID-19)

Authors

  • Me, Hay Me, Westchester Medical Center, Valhalla, New York, United States
  • Zheng, Zhong, Westchester Medical Center, Valhalla, New York, United States
  • Griffiths, Jennifer, Westchester Medical Center, Valhalla, New York, United States
  • Dubey, Anjani K., Westchester Medical Center, Valhalla, New York, United States
  • Chugh, Savneek S., Westchester Medical Center, Valhalla, New York, United States

Group or Team Name

  • Westchester Medical Center
Introduction

Thrombocytopenia is a rare complication of renal replacement therapy with most of the cases reported in intermittent hemodialysis patients. There is limited data regarding the incidence of thrombocytopenia caused by continuous renal replacement therapy (CRRT). We report a case of thrombocytopenia in patient treated with CRRT for severe AKI from COVID-19 sepsis unrelated to heparin.

Case Description

A 73-year female with history of type 2 diabetes mellitus was admitted for Coronavirus Disease 2019 (COVID-19) pneumonia. Patient developed acute hypoxic respiratory failure requiring mechanical ventilation despite treatment with hydroxychloroquine, azithromycin and convalescent plasma. Hospital course was complicated by septic shock and acute kidney injury with serum creatinine rising from a baseline of 0.8 mg/dl. Continuous veno-venous hemodialysis (CVVHD) without any anticoagulation was initiated due to severe fluid overload. Significant thrombocytopenia below 50,000/mm3 was noted 2 days after CVVHD treatment. Patient received multiple antibiotics and heparin drip before CVVHD and platelet counts were above 150,000/mm3. Heparin induced thrombocytopenia (HIT) was ruled out with negative serotonin release assay and platelet counts remain low despite the discontinuation of all potential agents. Disseminated intravascular coagulopathy was excluded based on coagulation tests . Platelet counts finally went up to 160,000/mm3 on subsequent CVVHD holidays and again dropped to 70,000/mm3 after CVVHD was resumed.

Discussion

The rate of rise in platelet count more than 150,000/mm3 in 2 days after cessation of CVVHD supports the diagnosis of thrombocytopenia caused by CVVHD. Although the exact mechanisms remain unclear, previous studies suggested that the mechanical destruction of platelets by the hemofilter or allergic reaction to dialyzer membrane as some of the reasons. Some studies have found that severe decline (more than 50%) in platelet count was associated with increased mortality and decreased rate of renal recovery. Thrombocytopenia on CVVHD unrelated to HIT is an under-acknowledged complication. Understanding the multiple etiologies of thrombocytopenia will help prevent the excessive use of blood products, fluid overload state and the potential clotting issue of CVVHD due to transfusion.